Indian Journal of Anaesthesia  
About us | Editorial board | Search | Ahead of print | Current Issue | Past Issues | Instructions
Home | Login  | Users Online: 6626  Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size    




 
 Table of Contents    
LETTER TO EDITOR
Year : 2012  |  Volume : 56  |  Issue : 1  |  Page : 98-99  

Pre-emptive use of bivalirudin for emergent off-pump coronary artery bypass surgery in a suspected case of heparin-induced thrombocytopenia


Department of Cardiac Anaesthesiology, Apollo Hospital, Bangaluru, India

Date of Web Publication29-Feb-2012

Correspondence Address:
Dharmesh R Agrawal
Consultant Cardiac Anaesthesiology, Fortis hospitals, Cunningham Road, Bangalore
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.93364

Rights and Permissions

How to cite this article:
Agrawal DR, Sayeed MR, Roy IS, Somaraja K. Pre-emptive use of bivalirudin for emergent off-pump coronary artery bypass surgery in a suspected case of heparin-induced thrombocytopenia. Indian J Anaesth 2012;56:98-9

How to cite this URL:
Agrawal DR, Sayeed MR, Roy IS, Somaraja K. Pre-emptive use of bivalirudin for emergent off-pump coronary artery bypass surgery in a suspected case of heparin-induced thrombocytopenia. Indian J Anaesth [serial online] 2012 [cited 2020 Jan 29];56:98-9. Available from: http://www.ijaweb.org/text.asp?2012/56/1/98/93364

Sir,

Heparin-induced thrombocytopenia (HIT) is defined as a decrease in the platelet count during or shortly following exposure to heparin. The incidence of HIT is 1-5%. HIT is a syndrome of antibody-mediated thrombocytopenia that, paradoxically, is often associated with an incidence of thrombosis. Two different types of HIT are recognized. HIT type I is a benign form not associated with an increased risk of thrombosis. HIT type II is immune mediated, and is associated with an increased risk of thrombosis. Thrombosis in HIT is associated with 20-30% mortality. [1] Recent data shows that up to 8% of all heparinised patients will develop the antibody associated with HIT, and 1-5% will progress to HIT. [1] Typically, HIT begins with the appearance of thrombocytopenia about 5 days after the start of heparin therapy. Occasionally, a more rapid fall in the platelet count occurs as in our case. Clinical suspicion is the key to diagnosis, as biochemical tests to confirm the diagnosis are not readily available and outsourcing of blood sample is frequently necessary in developing countries. The criteria for clinical diagnosis included: (a) thrombocytopenia (drop in platelet count to below one lakh or a drop of more than 50% from baseline), (b) exclusion of other causes of thrombocytopenia and (c) resolution of thrombocytopenia after cessation of heparin. [1]

A 65-year-old male patient presented with complaints of dyspnoea on exertion (NYHA class II) since the last 3 months. He had a strongly positive tread mill test and hence was put on low-molecular weight heparin (injection Enoxaparin 40 mg subcutaneously twice a day). Risk factors included long-standing diabetes mellitus and hypertension. Echocardiogram revealed grade I diastolic dysfunction with normal left ventricular systolic function and no regional wall motion abnormality. Coronary angiogram revealed significant triple vessel coronary artery disease. He was started on unfractionated injection heparin 5000 units intravenously every 6 h and posted for coronary artery bypass surgery. On investigation, he was found to have thrombocytopenia with platelet count of 1.22 lakhs/mm 3 with 2-day-earlier platelet count of 2.5 lakhs/mm 3 . His repeat platelet count the next day was 1.12 lakhs/mm 3 . Other biochemical and haematological parameters were normal. Pre-operatively, on the third day since admission, he developed acute chest pain with ST segment depression of 3 mm from V 1 to V 6 . His vital parameters were stable. He was taken up for emergent coronary artery bypass surgery using bivalirudin (Biaflow, Sun Pharmaceuticals, Halol - 389350, Gujarat, India) as an alternative to heparin as his platelet count had fallen by more than 50% after heparin therapy. A loading dose of bivalirudin 0.75 mg/kg over 10 min followed by infusion at a rate of 1.75 mg/kg/h was commenced prior to grafting once conduits were ready. Activated clotting time (ACT) was used to monitor the adequacy of anticoagulation, values of which have been shown in [Table 1]. Off-pump coronary artery bypass surgery was performed successfully with grafts as follows: Left internal mammary artery to left anterior descending artery, reversed saphenous vein grafts to the posterior descending artery and two obtuse marginals. Bivalirudin infusion was stopped on completion of grafting at 90 min and ACT monitoring was continued post-operatively. The ACT returned to normal 6 h after stopping the infusion. Chest drainage in the first 6 h was 80 ml, after which tablet aspirin 150 mg and tablet clopidogrel 75 mg were given via a nasogastric tube. Total chest drainage was 310 ml, and no blood products were transfused. The post-operative course was uneventful. He was discharged on the 5 th post-operative day with a platelet count of 2.16 lakhs/mm 3 .
Table 1: Activated clotting time monitoring (Celite)

Click here to view


Continuation of heparin in the presence of HIT can be fatal. Other alternatives to heparin for anticoagulants are lepirudin, argatroban, danaparoid and bivalirudin. [2],[3] The problem with these drugs is excessive bleeding. [3]

Bivalirudin is a 20 amino acid synthetic peptide that directly inhibits thrombin reversibly, with a more predictable dose response, and has a short half-life (25 min). It is metabolised mainly by poteolytic cleavage and avoids the need of protamine, which is highly antigenic. For anticoagulants to work effectively and safely during cardiac surgery, they must have a rapid onset of action, maintain a desired level of anticoagulation and allow haemostasis once discontinued. Previous on-and off-pump series have suggested that bivalirudin fulfils all these requirements. [3],[4],[5],[6] Avoidance of blood stasis (as it is metabolised by thrombin, which could lead to local reduction in anticoagulant) and attention to the intraoperative medical management of patients is critical for successful use of bivalirudin. [3],[4]

Our case was in the high-risk category according to pre-test probability scoring for HIT, which warranted use of alternative anticoagulants in place of heparin. [2] We have pre-emptively used bivalirudin as an alternative to heparin for anticoagulation, which was not associated with increased risk of bleeding. [7] It can be used safely to prevent the fatal sequel of HIT, which is still an underdiagnosed condition in the Indian scenario.

 
   References Top

1.Franchini M. Heparin-induced thrombocytopenia: An update. Thromb J 2005;3:14.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Keeling D, Davidson S, Watson H. The management of heparin-induced thrombocytopenia. Br J Haematol 2006;133:259-69.  Back to cited text no. 2
    
3.Warkentin TE. Anticoagulation for cardiopulmonary bypass: Is a replacement for heparin on the horizon? J Thorac Cardiovasc Surg 2006;131:515-6.  Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.Dyke CM, Smedira NG, Koster A, Aronson S, McCarthy HL 2 nd , Kirshner R, et al. A comparison of bivalirudin to heparin with protamine reversal in patients undergoing cardiac surgery with cardiopumonary bypass: The EVOLUTION-ON study. J Thorac Cardiovasc Surg 2006;131:533-9.  Back to cited text no. 4
    
5.Smedira NG, Dyke CM, Koster A, Jurmann M, Bhatis DS, Hu T, et al. Anticoagulation with bivalirudin for off-pump coronaryartery bypass grafting: The results of the EVOLUTION-OFF study. J Thorac Cardiovasc Surg 2006;131:686-92.  Back to cited text no. 5
    
6.Koster A, Dyke CM, Aldea G, Smedira NG, McCarthy HL 2 nd , Aronson S, et al. Bivalirudin during cardiopulmonary bypass in patients with previous or acute heparin-induced thrombocytopenia and heparin antibodies: Reults of the CHOOSE-ON trial. Ann Thorac Surg 2007;83:572-7.  Back to cited text no. 6
    
7.Dyke CM, Koster A, Veale JJ, Maier GW, McNiff T, Levy JH. Pre-emptive use of bivalirudin for urgent on-pump coronary artery bypass grafting in patients with potential heparin-induced thrombocytopenia. Ann Thorac Surg 2005;80:299-303.  Back to cited text no. 7
[PUBMED]  [FULLTEXT]  



 
 
    Tables

  [Table 1]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Tables

 Article Access Statistics
    Viewed1342    
    Printed36    
    Emailed0    
    PDF Downloaded381    
    Comments [Add]    

Recommend this journal